Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Amarillo, TX

February 25, 20086 counties in Texas

NWS Amarillo, TX issued this red flag warning at Feb 25, 2008, 7:02 AM CST for 6 counties in Texas. It took effect at Feb 25, 2008, 9:00 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2008, 7:02 AM CST (13:02 UTC)
In effect from
Feb 25, 2008, 9:00 AM CST
Expired
Feb 25, 2008, 11:29 AM CST
In force
2 hr
Issued by
NWS Amarillo, TX

Counties Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 251302
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
702 AM CST MON FEB 25 2008

...RED FLAG CONDITIONS TO DEVELOP THIS AFTERNOON ACROSS THE WESTERN
AND SOUTH CENTRAL TEXAS PANHANDLE...

.STRONG NORTHERLY SURFACE WINDS OF 25 TO 35 MPH /WITH HIGHER GUSTS/
WILL DEVELOP TODAY AS A FAST MOVING STORM SYSTEM CROSSES THE AREA.
TEMPERATURES WILL ALSO WARM INTO THE 60S WHICH WILL COMBINE WITH A
DRY AIRMASS TO RESULT IN MINIMUM RELATIVE HUMIDITIES AT OR BELOW 15
PERCENT ACROSS THE WESTERNMOST COUNTIES OF THE TEXAS PANHANDLE.
POTTER AND RANDALL COUNTIES WILL BE BORDERLINE WITH THE RH VALUES
CLOSE TO 15 PERCENT...BUT DRY FUELS AND STRONG WINDS WILL LIKELY
RESULT IN RED FLAG CONDITIONS ACROSS THE AREA. OUTSIDE OF THE RED
FLAG WARNING AREA...A HIGH FIRE DANGER WILL BE IN PLACE DUE TO THE
STRONG WINDS. CONDITIONS WILL IMPROVE AFTER 6 PM CST AS TEMPERATURES
COOL AND WIND SPEEDS DECREASE.

TXZ001-006-011-012-016-017-252200-
/O.NEW.KAMA.FW.W.0009.080225T1500Z-080226T0000Z/
DALLAM-HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-
702 AM CST MON FEB 25 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN AND SOUTH CENTRAL TEXAS PANHANDLE...WHICH IS 
IN EFFECT UNTIL 6 PM CST THIS AFTERNOON.

A FAST MOVING STORM SYSTEM WILL CREATE FAVORABLE CONDITIONS FOR
STRONG NORTHERLY WINDS TO DEVELOP ACROSS THE REGION THIS AFTERNOON.
WIND SPEEDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE...WITH GUSTS
FROM 40 TO 50 MPH. AFTERNOON TEMPERATURES IN THE 60S WILL COMBINE
WITH LOW MOISTURE LEVELS TO RESULT IN MINIMUM RELATIVE HUMIDITIES AT
OR BELOW 15 PERCENT THIS AFTERNOON. ALTHOUGH SOME LOCATIONS DID
RECEIVE MINIMAL AMOUNTS OF PRECIPITATION THIS PAST WEEKEND...IT WAS
NOT ENOUGH TO ALLEVIATE THE DRY FUEL CONDITIONS ACROSS THE AREA. THE
MOST FAVORED AREA FOR RED FLAG CONDITIONS WILL BE ALONG AND WEST OF A
DALHART...BOYS RANCH...AMARILLO...TO CANYON LINE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE 
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE EXTREME
FIRE GROWTH POTENTIAL.

$$

JORDAN
1 follow-up statement
000 
WWUS84 KAMA 251729
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1129 AM CST MON FEB 25 2008

...RED FLAG CANCELLED FOR WESTERN TEXAS PANHANDLE...

.WINDS HAVE INCREASED TO EXPECTED STRENGTH ACROSS THE WARNING AREA.
THE DEWPOINTS...ON THE OTHER HAND...WILL BECOME MUCH WARMER THAN
PREVIOUSLY THOUGHT...RESULTING IN HIGHER RELATIVE HUMIDITIES. WHILE
IT APPEARS THAT RED FLAG CONDITIONS ARE NO LONGER EXPECTED TO
OCCUR...THE FIRE DANGER WILL CONTINUE TO BE ELEVATED DUE TO THE WIND
SHIFT ASSOCIATED WITH THE COLD FRONTAL PASSAGE...AND SUSTAINED WIND
SPEEDS REACHING 25 TO 30 MPH AND WIND GUSTS UP TO 50 MPH.

TXZ001-006-011-012-016-017-251830-
/O.CAN.KAMA.FW.W.0009.000000T0000Z-080226T0000Z/
DALLAM-HARTLEY-OLDHAM-POTTER-DEAF SMITH-RANDALL-
1129 AM CST MON FEB 25 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING FOR THE WESTERN PARTS OF THE TEXAS PANHANDLE.

WINDS ARE STILL EXPECTED TO REACH SPEEDS OF 25 TO 30 MPH WITH GUSTS
UP TO 50 MPH. HOWEVER...MINIMUM RELATIVE HUMIDITIES MAY ONLY REACH 20
PERCENT FOR A BRIEF PERIOD. AS A RESULT...RED FLAG CONDITIONS ARE NO
LONGER EXPECTED TO BE MET.

NEVERTHELESS...ELEVATED FIRE DANGER CONDITIONS ARE STILL LIKELY GIVEN
THE SHIFT IN WIND DIRECTION ASSOCIATED WITH THE COLD FRONT...AND THE
STRONG WINDS AHEAD AND BEHIND THE FRONT.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

$$

NUNEZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 25, 5:17 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 25, 5:17 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
517 AM CST MON FEB 25 2008

.AVIATION...
STRONG WEST AND NORTHWEST WINDS OF 25 TO 35 KNOTS WITH GUSTS TO
AROUND 40 KNOTS TODAY. A COLD FRONT IS FORECASTED TO MOVE THROUGH THE
THREE TAF SITES THIS AFTERNOON...SHIFTING THE WINDS TO THE NORTH. THE
PRESSURE GRADIENT IS EXPECTED TO RELAX BY SUNSET THIS EVENING...AND
WINDS WILL DIMINISH TO AROUND 10 KNOTS OR LESS TONIGHT. VFR
CONDITIONS EXPECTED WITH ONLY SOME MID AND HIGH LEVEL CLOUDS
EXPECTED. AN AVIATION WEATHER WARNING MAY BE NEEDED TODAY FOR THE
AMARILLO AIRPORTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 357 AM CST MON FEB 25 2008/

DISCUSSION...
WINDY DAY IN STORE FOR THE PANHANDLES THIS AFTERNOON AS A DEEPENING
AREA OF LOW PRESSURE ACROSS THE CENTRAL PLAINS COMBINES WITH HIGH
PRESSURE BUILDING IN BEHIND A COLD FRONT TO TIGHTEN THE PRESSURE
GRADIENT ACROSS THE REGION. WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE MIDDAY WHEN THE GRADIENT IS THE TIGHTEST AND SUSTAINED
SPEEDS WILL BE CLOSE TO THE WIND ADVISORY CRITERIA OF 35 MPH.
HOWEVER...IT APPEARS THAT THE STRONGEST WINDS WILL BE SHORT LIVED AS
THE PRESSURE GRADIENT STARTS TO WEAKEN BY LATE AFTERNOON THUS THE
MINIMUM 2 HOUR CRITERIA PROBABLY WILL NOT BE MET. TEMPERATURES TODAY
WILL ALSO BE TRICKY AS THEY HAVE A CHANCE TO WARM UP BEFORE THE
FRONT PUSHES THROUGH...ESPECIALLY ACROSS THE FAR SOUTHEASTERN TX
PANHANDLE WHERE LOW 70S ARE NOT OUT OF THE QUESTION.

SURFACE WINDS WILL REMAIN OUT OF THE NORTH THROUGH TOMORROW AS WELL
AND INCREASE IN SPEED ONCE AGAIN AS THE MAIN SURFACE HIGH BUILDS IN
ACROSS THE PANHANDLES. HI TEMPS ON TUESDAY WILL BE 10 TO 15 DEGREES
COOLER THANKS TO THE CAA THAT TAKES PLACE THROUGHOUT THE DAY.
HOWEVER...TEMPS WILL REBOUND WED AND THUR AS SOUTHWESTERLY FLOW
DEVELOPS JUST OFF THE SURFACE. ANOTHER FRONT BRIEFLY MIXES INTO THE
AREA FOR FRIDAY HELPING TO SHAVE TEMPS DOWN BACK TO AT OR JUST UNDER
CLIMO FOR THIS TIME OF YEAR. DRY CONDITIONS WILL PERSIST AS WELL.

THE UPCOMING WEEKEND LOOKS TO BE WARM ONCE AGAIN ALTHOUGH HOW WARM IS
STILL IN QUESTION. THERE ARE STILL DIFFERENCES AMONGST THE MODELS
ABOUT THE TIMING OF THE NEXT SOUTHERN STREAM SYSTEM TOWARDS THE END
OF THE WEEK INTO FIRST PART OF NEXT WEEK. THERE IS AN OUTSIDE CHANCE
WE COULD HAVE SOME LIMITED MOISTURE RETURN IN ADVANCE OF THIS SYSTEM
BUT HAVE KEPT POPS UNDER GUIDANCE AND BELOW MENTIONABLE LEVELS. IT
DOES APPEAR THAT THE NEXT COLD DUMP OF AIR IS JUST BEYOND THE END OF
THIS FORECAST CYCLE AS WELL.

THNX FOR COLLABORATING WFO/S ABQ AND LUB.

JORDAN

FIRE WEATHER...
WILL BE TAKING A CLOSE LOOK AT CONDITIONS THIS AFTERNOON ACROSS THE
FAR WESTERN AND SOUTHWESTERN TEXAS PANHANDLE FOR POSSIBLE RED FLAG
CONDITIONS. RH VALUES COULD REACH 15 PERCENT ACROSS THE WESTERNMOST
COLUMN OF COUNITES IN THE TEXAS PANHANDLE AS WELL AS WESTERN POTTER
AND RANDALL COUNTIES BUT THIS MIGHT NOT COINCIDE WITH THE STRONGEST
WIND SPEEDS. FIRE DANGER RATING IS HIGH ACROSS THE AREA OF CONCERN
AND WIND SPEEDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP BY MID
DAY TODAY. AT A MINIMUM...FIRE DANGER STATEMENT WILL BE NEEDED BUT
WILL LOOK AT ALL DATA AVAILABLE OVER THE NEXT COUPLE OF HOURS TO
DETERMINE IF RED FLAG WARNING WILL BE NEEDED.

JORDAN

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/17
Hazardous weather outlook, Feb 25, 6:00 AM CST, 1 hour 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON FEB 25 2008

OKZ001>003-TXZ001>020-251900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS IN EXCESS
OF 35 MPH WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES
TODAY.

DUE TO THE STRONG AND GUSTY WEST AND NORTHWEST WINDS ALONG WITH
AFTERNOON RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...A RED FLAG
WARNING HAS BEEN ISSUED UNTIL 6 PM CST FOR THE WESTERN AND SOUTH
CENTRAL TEXAS PANHANDLE. ELSEWHERE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES...THERE WILL BE AN INCREASED FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCHNEIDER

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.